Prevention of chemotherapy-induced nausea and vomiting after high-dose melphalan and stem cell transplantation: review of the evidence and suggestions

On behalf of Rome Transplant Network

Research output: Contribution to journalReview articlepeer-review

Abstract

Introduction: High-dose melphalan (HDMel) is the most common conditioning chemotherapy regimen for autologous stem cell transplantation (SCT) in patients affected by multiple myeloma (MM). No consensus exists for the emetogenicity or prophylaxis of chemotherapy-induced nausea and vomiting (CINV) in this regimen. Methods: Data on the incidence and efficacy/safety of CINV prophylaxis among patients affected by MM undergoing autologous SCT with the HDMel regimen was extracted from electronic databases and analyzed. Results: Eleven studies involving multiple CINV prophylaxis regimens were identified and included. No consensus on HDMel emetogenicity was reached, but most studies summarized the emetogenicity as moderate-high risk. An aprepitant-based three-drug regimen (aprepitant + serotonin receptor antagonist (5HT3RA) + dexamethasone) showed better efficacy than a two-drug regimen (5HT3RA + dexamethasone) for CINV prevention without increasing the frequency in adverse events. Conclusions: The aprepitant-based three-drug regimen should be the regimen of choice for CINV prophylaxis for MM patients undergoing autologous SCT with HDMel conditioning.

Original languageEnglish
Pages (from-to)793-803
Number of pages11
JournalSupportive Care in Cancer
Volume27
Issue number3
DOIs
Publication statusPublished - Mar 1 2018

Keywords

  • Aprepitant
  • Chemotherapy-induced nausea and vomiting
  • High-dose melphalan
  • Quality of life
  • Stem cell transplantation

ASJC Scopus subject areas

  • Oncology

Fingerprint Dive into the research topics of 'Prevention of chemotherapy-induced nausea and vomiting after high-dose melphalan and stem cell transplantation: review of the evidence and suggestions'. Together they form a unique fingerprint.

Cite this